SSRI / SNRI Withdrawal Syndrome

The following criteria define the SSRI /SNRI withdrawal syndrome:
Criterion A: A 4-week or longer course of treatment in which an SSRI or SNIR is stopped or interrupted or the dose is reduced.
Criterion B: Two or more of the following symptoms develop within 1 to 10 days of criterion A (except for fluoxetine in which case the symptoms must develop within 28 days):
(a) dizziness or light headedness
(b) nausea and/or vomiting
(c) headaches
(d) lethargy
(e) anxiety and/or agitation
(f) tingling (paresthesias), numbness or “electric” shock-like sensations in the head or limbs
(g) tremors
(h) sweating
(i)insomnia
(j) irritability
(k) vertigo (dizziness)
(l) diarrhea
Criterion C: The symptoms of criterion B cause clinically significant distress or impairment in social, occupational, or other important areas of functioning.
Criterion D: The symptoms are not due to a general medical condition or the direct physiological effects of another substance (e.g., a medication or a drug of misuse) that has been recently commenced, stopped, or altered in dosage.
Criterion E: The disorder is not better accounted for by an exacerbation/ relapse/recurrence of the psychiatric disorder for which the SSRI /SNRI was prescribed.

Adapted from:
Haddad PM The SSRI discontinuation syndrome: literature review and provisional diagnostic criteria. Presented at: XXIst Collegium Internationale Neuro-Psychopharmacologicum Congress. July 12-16, 1998; Glasgow, Scotland. Reprinted in International Drug Therapy Newsletter. 1998, 33, 46.

no